How to Wean Off Adderall 5 mg TID
You can safely discontinue Adderall 5 mg three times daily (15 mg total daily dose) abruptly without tapering, as stimulant medications do not require gradual dose reduction to prevent withdrawal symptoms.
Key Principles for Stopping Stimulants
Unlike other psychotropic medications (antidepressants, benzodiazepines, opioids), amphetamine stimulants do not produce physiological dependence requiring a taper schedule. The FDA label for Adderall 1 and clinical practice guidelines 2 provide detailed guidance on dose titration upward but notably contain no recommendations for tapering when discontinuing—because it's not medically necessary.
Why No Taper is Required
- No withdrawal syndrome: Stimulants don't cause the receptor adaptations that necessitate gradual tapering (unlike the hyperbolic tapering required for opioids 3 or antidepressants 4, 5)
- Short half-life: Amphetamine's pharmacokinetics allow rapid clearance without accumulation effects
- Return of baseline symptoms: What patients experience after stopping is typically return of their underlying ADHD symptoms, not a withdrawal syndrome
Practical Discontinuation Approach
Immediate Cessation
Simply stop all three daily doses simultaneously. At 15 mg total daily dose, this is well below the maximum doses used clinically (up to 40 mg/day in children, up to 65 mg/day in adults per guidelines 2).
What to Expect After Stopping
Common experiences (not withdrawal, but symptom return):
- Return of ADHD symptoms (inattention, hyperactivity, impulsivity) within 4-6 hours as medication wears off
- Possible temporary fatigue or increased appetite (rebound from stimulant effects)
- Mood changes related to managing ADHD symptoms without medication
Monitoring After Discontinuation
Week 1-2 post-discontinuation:
- Monitor for return of baseline ADHD symptoms using standardized rating scales (same approach used during titration 2)
- Assess functional impairment in work/school and social settings
- Blood pressure and pulse monitoring (stimulants elevate these; expect normalization)
Week 3-4:
- Reassess whether ADHD symptoms are manageable without medication
- Evaluate quality of life and functional outcomes
Important Caveats
When Gradual Reduction Might Be Considered
While not medically required, some clinicians prefer a brief step-down for psychological adjustment only:
- Reduce to 5 mg twice daily for 1 week
- Then 5 mg once daily for 1 week
- Then stop
This approach has no pharmacological basis but may help patients adjust to managing ADHD symptoms without medication support.
Common Pitfall to Avoid
Do not confuse return of ADHD symptoms with withdrawal. If symptoms become unmanageable after stopping, this indicates the medication was providing therapeutic benefit, not that you tapered too quickly. The solution is to reconsider whether discontinuation is appropriate, not to implement a slower taper.
Alternate-Day Dosing is Inappropriate
Do not attempt to taper by dosing every other day. While this strategy is sometimes (inappropriately) used for antidepressants, research shows it causes severe fluctuations in drug levels and receptor occupancy 6. For stimulants with 4-6 hour dosing intervals 1, alternate-day dosing makes no pharmacological sense.
Decision Point: Should You Stop?
Reassess the reason for discontinuation:
- If stopping due to side effects (insomnia, appetite suppression, cardiovascular concerns): Immediate cessation is appropriate
- If stopping because "I want to see if I still need it": Immediate cessation allows clear assessment of baseline function
- If stopping due to inadequate efficacy: Consider switching to alternative stimulant (70% respond to either methylphenidate or amphetamine alone; 90% respond if both are tried 2) rather than stopping treatment entirely
The priority is quality of life and functional outcomes—if ADHD symptoms significantly impair daily functioning after discontinuation, resuming treatment should be considered rather than viewing this as a failed taper.